The Diabetes Forum Support Community For Diabetics Online banner
1 - 8 of 8 Posts

·
Registered
Joined
·
2,771 Posts
Discussion Starter · #1 ·
I am having trouble with low blood sugar. I went an entire day without taking any rapid insulin and ended up with a bedtime reading of 60. I thought it was just my meter. I didn't or couldn't get out of bed and at 5PM I was finally able to get my Mother's attention and she called the medic and my blood sugar was 29. They gave me two doses of dextrose and I climbed to 64. What I don't understand that after eating potatoes and biscuits with an omelet at dinner my blood sugar was still at 60 at bedtime.
 

·
Registered
Joined
·
663 Posts
Lower the basel would be my thing as I would be feeling like a numb scull by being that low!!!

Let us know how you feel then??
 

·
Registered
Joined
·
4,368 Posts
Are you still taking the Glipizide? That could be the culprit.
 

·
Registered
Joined
·
2,771 Posts
Discussion Starter · #4 ·
Are you still taking the Glipizide? That could be the culprit.
I don't understand why I don't have problems everyday with it?
 

·
Registered
Joined
·
3,024 Posts
Breeze, I would like to hear how it was the day before, and the day after (tomorrow). I would not make a guess at what might be causing this, without that information.
 

·
Registered
Joined
·
2,771 Posts
Discussion Starter · #6 ·
Breeze, I would like to hear how it was the day before, and the day after (tomorrow). I would not make a guess at what might be causing this, without that information.
Thanks Richard for asking! The day before was pretty ordinary. I ate a 1/2 cup of natural applesauce with my potassium pill at about 11:30AM but did not eat a meal until after my appointment with the G/I doctor, I was done eating at 5PM. I didn't plan on eating out so I had no insulin with me to take after dinner and had shopping to do. I just knew that I would take my insulin when I got home or right before bedtime. At 11:15PM, I took my blood sugar and it was 60, pretty odd since I had home fries and 2 biscuits with my omelet and a glass of water at Bob Evans. I was tired and didn't feel like going back out to the kitchen where one of my other glucose meters were and thought it was my meter being off. I did take not my Lantus at 9PM. I took no different medication than usual. Today, my Mother checked in on me at 8:00AM and 9:30AM and actually woke me up both times and asked me if I was OK. I got up about 10:30AM and took my morning pills and my Mom went out to breakfast and came home and we started talking. I got on the computer and then I finally ate dinner at 5PM and then I laid down from 5:30PM to 7:30PM. I woke up with no problems and went out to the kitchen where my Mom was. I don't go to bed at any particular time and get up when I want. So my whole day is later than a breakfast at 9 and lunch at noon or 1 and dinner at 6. I haven't really been feeling the best since my breathing problems continue and I rarely eat more than 2 meals per day. Most of yesterday was spent in bed and I don't know if I fell off the bed and was trying to get up or what was going on, I just felt like I was in a heavy fog and couldn't talk or no one was home to hear me but I don't remember yelling out for help until late. Pretty much so, I really don't recall much of anything after I went to bed on Wednesday night and the medic was here around 5PM. Just to set the record straight, I don't drink, I have had 2 daiquiris in my whole life, both the night of my 40th birthday. I don't think anyone believes me and a to each his own. Any thing you can think of would be a great help.
 

·
Registered
Joined
·
3,024 Posts
All I can say at this point, is that I would immediately do something to prevent those lows. I would do basal testing with my the pump if I had this problem. Perhaps staring with reducing the basal rates during the night, just a little bit at a time. Looking carefully at your logs would be needed to know what hours you need to reduce, and by how much. Your insulin sensitivities must be fairly high, is that the case? Have you done basal testing in the past? To do so in the daytime, it involves skipping a meal and not eating any carbs, or taking any bolus, for four hours after the usual time of the meal. If your basal rates are keeping you in a safe range (I like 80-100, I would not set a range any lower than that) then you would not need changes. If you are below your desired range for that four hour period, you need to reduce your basals starting four hours prior to the period, assuming your insulin boluses last four hours. The next day you can adjust for a different four period. Doing this for a different four period each day would enable you to eventually cover the whole day. Tweaking may be necessary for awhile afterwards, but I do this periodically until I eliminate any lows & highs I am having that are consistently appearing at the same times each day.

This is only one possible cause of your lows, but it is the first thing I would try. You are taking meds that I know nothing about, and they could be causing the problem. Whatever the cause, reducing basals should help!!!
 

·
Registered
Joined
·
2,771 Posts
Discussion Starter · #8 ·
All I can say at this point, is that I would immediately do something to prevent those lows. I would do basal testing with my the pump if I had this problem. Perhaps staring with reducing the basal rates during the night, just a little bit at a time. Looking carefully at your logs would be needed to know what hours you need to reduce, and by how much. Your insulin sensitivities must be fairly high, is that the case? Have you done basal testing in the past? To do so in the daytime, it involves skipping a meal and not eating any carbs, or taking any bolus, for four hours after the usual time of the meal. If your basal rates are keeping you in a safe range (I like 80-100, I would not set a range any lower than that) then you would not need changes. If you are below your desired range for that four hour period, you need to reduce your basals starting four hours prior to the period, assuming your insulin boluses last four hours. The next day you can adjust for a different four period. Doing this for a different four period each day would enable you to eventually cover the whole day. Tweaking may be necessary for awhile afterwards, but I do this periodically until I eliminate any lows & highs I am having that are consistently appearing at the same times each day.

This is only one possible cause of your lows, but it is the first thing I would try. You are taking meds that I know nothing about, and they could be causing the problem. Whatever the cause, reducing basals should help!!!
Yes, my insulin sensitivities are high. I will do some basal testing. I appreciate the time that you have taken to help me.
 
1 - 8 of 8 Posts
Top